Delaware, 2009

Flood in Delaware, December 26, 2009

December 26, 2009 · NWS PHI · 1 event in 1 county or zone

The combination of melting snow and heavy rain produced field, poor drainage and stream and creek flooding in Delaware, especially in New Castle County. Rain began falling during the evening of the 25th and fell at a nearly state rate, approximately half an inch every six hours, until it ended about twenty-four hours later during the evening of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of melting snow and heavy rain produced field, poor drainage and stream and creek flooding in Delaware, especially in New Castle County. Rain began falling during the evening of the 25th and fell at a nearly state rate, approximately half an inch every six hours, until it ended about twenty-four hours later during the evening of the 26th. Event precipitation totals averaged 1 to 2 inches with the highest amounts in New Castle County.

The steady rain was caused by a strong southerly flow of air from the Gulf of Mexico around an intense low pressure system that spent much of the 25th and 26th in Iowa before weakening and drifting to the northeast. The rain ended after this low's occluded front moved through the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 26, 12:50 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 26, 12:50 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1250 AM EST SAT DEC 26 2009

.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL PORTION OF THE NATION WILL MOVE
SLOWLY NORTHEASTWARD. A WARM FRONT EXTENDING FROM THIS LOW WILL
CROSS THE MID-ATLANTIC REGION. A SECOND AREA OF LOW PRESSURE WILL
FORM NEAR THE VIRGINIA CAPES AND MOVE NORTHEASTWARD AS WELL. RAIN
IS EXPECTED OVER MOST OF THE AREA, WITH SOME FREEZING RAIN OVER
MAINLY THE HIGHER ELEVATIONS OF THE POCONOS AND NORTHERN NEW
JERSEY. TEMPERATURES ARE EXPECTED TO RISE THROUGH THE NIGHT. HIGH
PRESSURE WILL THEN BUILD IN FOR SUNDAY. A COLD FRONT WILL SWING
THROUGH ON MONDAY, FOLLOWED BY HIGH PRESSURE FOR THE MIDWEEK PERIOD.

&&

.NEAR TERM /THROUGH TODAY/...
A LARGE AREA OF LOW PRESSURE WAS LOCATED OVER THE CNTRL CONUS AND
WILL SLOWLY SPIN AND EVENTUALLY MOVE NEWD TWD THE GRTLKS. AS IT
SPINS, THE ATTENDANT WMFNT WILL CROSS THE REGION TONIGHT. A
SECONDARY SFC WAVE MAY THEN DEVELOP ALONG THE VA CAPES AND MOVE
NEWD.

THE PUBLIC PRODUCTS ARE BEING UPDATED TO REMOVE THE FREEZING RAIN
ADVISORY FROM THE LEHIGH VALLEY COUNTIES OF PA AND ALL THE NJ
COUNIES EXCEPT SUSSEX. SFC TEMPERATURES HAVE WARMED ENOUGH THE
LAST FEW HOURS TO PRECLUDE ANY FURTHER THREAT FROM ICE. THE
ADVISORY WILL CONTINUE FURTHER NORTH...WHERE SOME ICE COATING HAS
BEEN REPORTED FROM SPOTTERS.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
PERIODS OF RAIN WILL CONTINUE ON SATURDAY, POSSIBLY HEAVY AT
TIMES, BUT THEN WILL TAPER OFF FROM SW TO NE SATURDAY EVENING INTO
SATURDAY NIGHT. ALL LOCATIONS ARE FCST TO BE ABOVE FREEZING ON
SATURDAY, SO ANY PRECIP WILL BE LIQUID RAIN. BY SUNDAY, THE LOW
FILLS AND MOVES NEWD AND HIGH PRESSURE AT THE SFC BEGINS TO NOSE
IN. HOWEVER, THE LARGE H5 TROF IS NOW CENTERED OVER THE ERN CONUS,
SO DONT EXPECT MUCH IN THE WAY OF SUNSHINE. ON SUNDAY, THE LOW
PULLS FURTHER AWAY. BY MONDAY, THE LAST VESTIGES OF THE UPR/SFC
LOW SWINGS A CDFNT THROUGH THE AREA AND THERE COULD BE SOME SNOW
SHOWERS AT THAT TIME. ATMOSPHERIC PROFILES AND TEMPS INDICATE THAT
WITH THE CORE OF THE COLD AIR ALOFT ABOVE US, THAT ANY PRECIP
WOULD BE IN THE FORM OF SNOW. HOWEVER, AMTS SHOULD BE GENLY LIGHT.

TEMPERATURES EXPECTED TO RISE QUITE NICELY DURG THE DAY ON
SATURDAY, WITH TEMPS AROUND 50 DEGREES IN THE PHL AREA AND EVEN IN
THE LOW 40S IN THE LEHIGH VLY. ACRS SRN AREAS, TEMPS MAY EVEN
APPROACH 60

THE WARM TEMPS AND STEADY RAIN WILL MAKE A SIGNIFICANT DENT IN THE
CURRENT SNOW PACK.  PLS SEE THE HYDROLOGY SECTION BELOW FOR THE
LATEST ON ANY POTENTIAL HYDRO ISSUES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE MIDWEST ON TUE, THEN
MOVE OFF THE MID-ATLANTIC COAST ON WED. AN UPPER LEVEL DISTURBANCE
MAY BRING SOME RELATIVELY LIGHT SNOW TO THE AREA LATE WED AND WED
NIGHT. THE BIG ELEPHANT IN THE ROOM IS THE POTENTIAL FOR ANOTHER
COASTAL STORM LATE NEW YEARS DAY AND SATURDAY AS STRONG NEG AO/NAO
AND EL NINO CONDITIONS CONTINUE TO PROVIDE A FAVORABLE ENVIRONMENT
FOR SUCH STORMS. NEED TO WATCHFUL TO SEE HOW THINGS TURN OUT.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MOSTLY IFR CONDITIONS CONTINUE OVERNIGHT FOR THE TAF SITES. A FEW
TEMPORARY MFVR CONDITIONS MAY OCCUR, BUT IT WILL NOT BE WIDESPREAD
AND SHOULD BE OVERTAKEN BY LOWER CONDITIONS. VSBYS UNDER 2SM ARE
STILL POSSIBLE IF FOG DEVELOPS AS WARMER AIR MOVES OVER THE
SNOW PACK.

CONDITIONS ARE NOT EXPECTED TO IMPROVE UNTIL SATURDAY AFTERNOON
AS LOW PRESSURE MOVES PAST.

AFTER THAT, THE LOW MOVES TO THE NORTHEAST AND CONDITIONS IMPROVE.
THE WEATHER WILL THEN BE VFR INTO SUNDAY AFTERNOON.

OUTLOOK...
A COLD FRONT WILL APPROACH FROM THE WEST SUNDAY NIGHT WITH COLD AIR
ADVECTION RETURNING AND WITH POSSIBLE SNOW SHOWERS ACROSS THE TAF
SITES NORTH OF PHL-PNE FROM MONDAY MORNING INTO THE EVENING HOURS. A
COOL NORTHWEST FLOW WILL CONTINUE INTO MONDAY NIGHT WITH IMPROVING
FLYING CONDITIONS.

&&

.MARINE...
GUIDANCE IS STILL BRINGING WINDS UP TO GALE FORCE TONIGHT, BUT
THE WARMER AIR OVER THE COLDER WATER /ESPECIALLY OVER THE BAY AND
SOUTHERN ATLANTIC WATERS/ MAY MAKE THIS A MARGINAL GALE. STILL, WE
WILL MAINTAIN OUR HEADLINES AS IS AND CAP WIND GUSTS AT AROUND 35
KNOTS.

WE STILL EXPECT IMPROVING CONDITIONS FROM SOUTH TO NORTH LATER IN
THE DAY INTO THE EVENING SATURDAY AS WINDS SHIFT AND LOW PRESSURE
MOVES INTO THE WATERS NEAR LONG ISLAND. THIS WILL ALLOW WINDS AND
SEAS TO DIMINISH FOR ABOUT A 36 HOUR PERIOD BEFORE A FRONT MOVES IN
FROM THE WEST LATE SUNDAY WITH SHIFTING AND INCREASING NORTHWEST
WINDS.

REGARDING TIDES, DEPARTURES FRI AFTERNOON GENERALLY WERE AROUND
1.25 FT /A BIT LESS OVER CHESAPEAKE BAY AND A BIT MORE UP DELAWARE
BAY INTO THE TIDAL DELAWARE/. BECAUSE WE ARE NEAR NEAP TIDE, WE
WOULD NEED SIGNIFICANTLY GREATER DEPARTURES TO REACH MINOR TIDAL
FLOODING LEVELS. THAT IS NOT EXPECTED TO OCCUR AT THIS TIME, BUT
WE WILL MONITOR THE SITUATION. GIVEN THE PRESENT DEPARTURES, THE
AREAS OF GREATEST CONCERN WOULD BE DELAWARE BAY AND THE TIDAL
DELAWARE. THE FIRST CHANCE OF MINOR FLOODING WOULD BE WITH THE
HIGH TIDE THAT OCCURS FROM AROUND 330 AM TO 545 AM SATURDAY UP THE
BAY AND FROM ABOUT 600 AM TO AROUND 900 AM SATURDAY UP THE TIDAL
DELAWARE.

&&

.HYDROLOGY...
THE LATEST ASSESSMENT OF THE HYDRO SITUATION HAS NOT CHANGED ALL
THAT MUCH. THE RAIN IS EXPECTED TO COME OVER A FAIRLY LONG
DURATION 12-24 HOURS AND WITH QPFS AROUND OR SLIGHTLY ABOVE 1.00
INCH, WE EXPECT A SIGNIFICANT DENT IN THE SNOWPACK.

WITH TEMPERATURES TOPPING IN THE 40S N, LOWER 50S CENTRAL AND MID
50S S ON SATURDAY ON SATURDAY, COUPLED WITH HIGH DEW POINTS, SOME WIND,
AND THE RAIN, MELTING SNOW IS MOST DEFINITE. THE QUESTION IS HOW
MUCH SNOW WILL MELT? WE FEEL THAT 75% OF THE WATER LOCKED UP IN
THE SNOW IS GOING TO TRANSLATE INTO RUNOFF.

SNOW WATER EQUIVALENTS RANGE FROM LESS THAN A .5 INCH ACROSS THE
NORTHERN HSA TO ABOUT 1.5 INCHES ACROSS THE CENTRAL AND SOUTHERN
SNOW-PACK.

SO IF YOU ADD THE NUMBERS AND AN INCH OF RAINFALL, COMBINED WITH
UP TO 1.10 INCHES OF LIQUID WATER FROM THE SNOW, WERE LOOKING AT
POSSIBLY OVER 2 INCHES.

ALTHOUGH THE HSAS CAPACITY TO HOLD WATER HAS INCREASED, FLOODING IS
STILL POSSIBLE, THAT IS FOR CREEKS AND STREAMS. NUISANCE FLOODING
IN LOW LYING AND IN POOR DRAINAGE AREAS IS GOING TO HAPPEN. FOR OUR
CREEKS AND STREAMS, WE THINK WELL BE O.K. IF WE ONLY RECEIVE 0.75
INCHES OF RAIN. IF WE GET 1.00 INCH OF RAIN, MOST OF THE WATER WILL
REMAIN IN THE CHANNELS. IF WE GET 1.25 INCHES, CREEK AND STREAM
FLOODING WILL BE LIKELY...THE FAST RESPONDERS. IF WE RECEIVE 1.50
INCHES, CREEK AND STREAM FLOODING IS ALMOST A DEFINITE.

THE QUICK RESPONDERS INCLUDE THOSE IN NORTHERN DELAWARE, SOUTHEAST
PENNSYLVANIA, AND THE ASSUNPINK AND MILLSTONE IN JERSEY.

IF THE SCHUYLKILL BASIN RECEIVES 1.50 INCHES, 3/4 BANKFULL TO
BANKFULL ISNT OUT OF THE QUESTION. THE DELAWARE WOULD SEE 1/2 TO
3/4 BANKFULL. HOWEVER, CURRENT FCSTS ARE NOT CALLING FOR QPF TO BE
THAT HIGH.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR PAZ054-
     055.
NJ...FREEZING RAIN ADVISORY UNTIL 9 AM EST THIS MORNING FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ450>452.
     GALE WARNING UNTIL 10 AM EST THIS MORNING FOR ANZ430-431-
     453>455.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG/OHARA
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...ROBERTSON/MIKETTA
MARINE...MIKETTA
HYDROLOGY...NIERENGERG/KRUZDLO
Hazardous weather outlook, Dec 26, 12:55 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1255 AM EST SAT DEC 26 2009

NJZ001-PAZ054-055-270600-
SUSSEX-CARBON-MONROE-
1255 AM EST SAT DEC 26 2009

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-270600-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
1255 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MODERATE RAINFALL AND SNOW MELT MAY CREATE FLOODING ISSUES SATURDAY
AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>452-270600-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
1255 AM EST SAT DEC 26 2009

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-453>455-270600-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1255 AM EST SAT DEC 26 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
December 26, 3:55 AM EST to 7:50 PM EST
Where
New Castle County, 0.89 mi ENE of Coochs Bridge to 1.83 mi N of Coochs Bridge
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.637, -75.716

The Christina River at Coochs Bridge was above its 10. 5 foot flood stage from 355 a.m. EST through 750 p.m. EST on the 26th. It crested at 11.41 feet at 130 p.m. EST. The White Clay Creek at Newark was above its 13 foot flood stage from 108 p.m. EST through 552 p.m. EST on the 26th. It crested at 13.32 feet at 315 p.m. EST. Event precipitation totals included 2.38 inches in Newark, 1.98 inches in Middletown, 1.95 inches in Newport and 1.91 inches at the New Castle County Airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207638.